Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 6, NWS Honolulu, HI

January 18, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 18, 2009, 11:28 PM HST for Hawaii County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 11:28 PM HST (09:28 UTC)
Expired
Jan 19, 2009, 3:16 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 190928
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1128 PM HST SUN JAN 18 2009

HIZ028-192200-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-090119T1000Z/
/O.NEW.PHFO.WI.Y.0006.090119T0928Z-090119T2200Z/
BIG ISLAND SUMMITS-
1128 PM HST SUN JAN 18 2009

...WIND ADVISORY IN EFFECT UNTIL 12 PM HST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM HST MONDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. WINDS AT THE SUMMITS HAVE DECREASED TO
ADVISORY LEVELS...AND ARE EXPECTED TO CONTINUE DROPPING THROUGH
MONDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MORRISON
2 follow-up statements
000 
WWHW70 PHFO 191946
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
946 AM HST MON JAN 19 2009

HIZ028-200400-
/O.EXT.PHFO.WI.Y.0006.000000T0000Z-090120T0400Z/
BIG ISLAND SUMMITS-
946 AM HST MON JAN 19 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

SUMMIT OBSERVATIONS SHOW NORTHWEST WINDS AT OR JUST ABOVE ADVISORY
THRESHOLD CONTINUE LATE THIS MORNING. THE WIND ADVISORY FOR THE
BIG ISLAND SUMMITS IS THEREFORE EXTENDED THROUGH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
POWELL
000 
WWHW70 PHFO 200116
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST MON JAN 19 2009


HIZ028-200230-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-090120T0400Z/
BIG ISLAND SUMMITS-
316 PM HST MON JAN 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

BIG ISLAND SUMMIT WINDS HAVE FALLEN BELOW ADVISORY THRESHOLD. THE
WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 18, 8:27 PM HST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 18, 8:27 PM HST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
827 PM HST SUN JAN 18 2009

.SYNOPSIS...
LIGHT TRADE WINDS TONIGHT WILL BECOME VARIABLE MONDAY AS A RIDGE OF
HIGH PRESSURE IS PUSHED OVER THE STATE BY AN APPROACHING COLD FRONT.
THIS FRONT WILL REACH KAUAI TUESDAY MORNING...THEN RAPIDLY PUSH EAST OF
THE BIG ISLAND BY WEDNESDAY AFTERNOON. CLOUDS AND SHOWERS ALONG
THE FRONT WILL AFFECT EACH ISLAND IN TURN TUESDAY AND WEDNESDAY...ALONG
WITH FRESH POST FRONTAL NORTHERLY WINDS. TRADE WINDS WILL RETURN
TO ALL OF THE MAIN ISLANDS BY LATE WEDNESDAY AND ARE EXPECTED TO
LAST INTO THE WEEKEND.

&&

.DISCUSSION...
LIGHT WINDS AND CLEARING SKIES ARE ON TAP TONIGHT WITH COOLER THAN
NORMAL TEMPERATURES. A RIDGE JUST NORTH OF THE ISLANDS IS
PROVIDING LIGHT TRADE WINDS FOR THE GENERAL FLOW...BUT LAND
BREEZES WILL LIKELY OVERPOWER THE TRADES IN AREAS PRONE TO
DOWNSLOPE WINDS. THE DOWNSLOPE WINDS WILL BRINGER COOLER
TEMPERATURES TO LOWER ELEVATIONS. THE ATMOSPHERE REMAINS STABLE
WITH VERY LIMITED SHOWER ACTIVITY RECORDED THIS AFTERNOON. CURRENT
SCATTERED CLOUDS OVER THE ISLANDS WILL DISPERSE THROUGHOUT THE
NIGHT AS THE DOWNSLOPE WINDS PUSH THE CLOUDS OFFSHORE.

WINDS AT THE BIG ISLAND SUMMIT REMAIN STRONG THIS EVENING...BUT
ARE TRENDING DOWNWARD AS THE PRESSURE GRADIENT AT 600 MB
DECREASES. THE HIGH WIND WARNING WILL LIKELY BE DOWNGRADED TO AN
ADVISORY LATER TONIGHT.

BY MONDAY AFTERNOON...A WEAK COLD FRONT NORTHWEST OF THE ISLANDS
WILL PUSH THE SURFACE RIDGE SOUTH...OVER THE STATE. WINDS WILL BE
LIGHT AND VARIABLE WITH SEA BREEZES FORMING ALONG THE COASTLINES.
SHOWERS WILL REMAIN SPARSE WITH THE ATMOSPHERE CONTINUING TO
SUPPRESS MOST CONVECTIVE ACTIVITY.

THE COLD FRONT IS EXPECTED TO REACH KAUAI TUESDAY MORNING ...THEN MOVE
RAPIDLY DOWN THE ISLAND CHAIN. MODELS ARE DEPICTING VERY LOW
RAINFALL TOTALS AS THIS SYSTEM LACKS MUCH UPPER LEVEL SUPPORT WHICH
IS NECESSARY FOR HEAVIER RAINS. FORECASTED WINDS ARE EQUALLY
UNIMPRESSIVE WITH MODERATE SOUTHWEST WINDS AHEAD OF THE
FRONT...AND MODERATE TO FRESH NORTHERLIES BEHIND THE FRONT. THE
850 MB WINDS ALONG THE FRONT ARE MODELED BELOW 25 MPH
THROUGHOUT...SO STRONG GUSTS ARE NOT EXPECTED. THE FRONT SHOULD
MOVE EAST OF THE BIG ISLAND BY WEDNESDAY AFTERNOON.

POST FRONTAL NORTHERLY WINDS WILL SWITCH TO TRADES ACROSS ALL OF
THE MAIN ISLANDS BY WEDNESDAY EVENING. MODELS SHOW A RIDGE FILLING
IN NORTH OF THE STATE TO REMAIN INTACT THROUGH THE WEEK. MODELS
ARE DEPICTING A TROUGH FORMING WEST OF THE ISLANDS OVER THE
WEEKEND...BUT HAVE A WIDE RANGE OF LOCATIONS FOR THE TROUGH. THE
FORECAST WILL BE MODIFIED AS MODEL CONFIDENCE INCREASES FOR THE
WEEKEND.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL CONTINUES TO SUBSIDE SLOWLY. A HIGH
SURF ADVISORY REMAINS IN EFFECT FOR NORTH AND WEST FACING SHORES
OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI AND FOR WEST FACING
SHORES OF THE BIG ISLAND THROUGH EARLY MONDAY MORNING. THE NEXT
NORTHWEST SWELL IS EXPECTED TUESDAY AND WILL PEAK WEDNESDAY...
BRINGING NEAR-WARNING LEVEL SURF HEIGHTS FOR THE NORTH AND WEST
FACING SHORES OF THE SMALLER ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI
CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA.

HIGH WIND WARNING UNTIL MIDNIGHT HST TONIGHT FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
BIG ISLAND WINDWARD WATERS.

&&

MORRISON

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.